Ohio, 2005

Hail and Damaging Winds in Ohio, April 20, 2005

April 20, 2005 · NWS CLE · 24 events in 17 counties and zones

18 hail, 6 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 20, 6:43 AM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Apr 20, 6:43 AM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
743 AM EDT WED APR 20 2005

.AVIATION (12Z-12Z)...
COLD FRONT WILL DROP SOUTHEAST THROUGH THE AREA TAF SITES FROM AS
EARLY AS AFTERNOON FOR TOL AND MID EVENING HOURS MFD.  GUSTY WINDS
POSSIBLE AHEAD OF THE FRONT AND OF COURSE IN THE VCTY OF TS. SHOWERS
AND THUNDERSTORMS WILL BE ALONG AND AHEAD OF THE LENGTH OF THIS
FRONT.  KEPT VCTS GOING FOR ALL SITES BUT MFD AND CAK WHERE LATE DAY
FROPA WILL GIVE THEM THE BEST CHCS OF A THUNDERSTORM PASSING
OVERHEAD.  AFTER THE FRONT LOW LEVEL MOISTURE LINGERS THROUGH THE
NIGHT WITH POSSIBLE 2KFT CEILINGS.

&&

.SHORT TERM(TODAY THROUGH THU NIGHT)...

QUITE A CHANGE OF WEATHER STARTING ON THURSDAY. A STRONG COLD FRONT
IS LOCATED OVER THE CENTRAL LAKES. WATER VAPOR SHOWS SHORT WAVE
ENERGY OVER WI WITH THE ASSOCIATED LOW PRES OVER LK MICH ALONG THE
FRONTAL BOUNDARY. THE NOSE OF THE 30-40KT LLJ IS CURRENTLY INTO MI
WHICH IS ALLOWING FOR THE CONVECTION IN THE SAME REGION. BOUNDARY
WILL SLOWLY MOVE S TODAY PASSING THRU THE FORECAST AREA THIS
AFTERNOON INTO THIS EVENING. AHEAD OF THE FRONT...TEMPS SHOULD RISE
INTO THE LOW-MID 70S AS THEY WILL START OUT AROUND 60 THIS MORNING.
NOSE OF THE LLJ AND BEST FRONTAL FORCING MOVES INTO THE NW PART OF
THE AREA THIS MORNING AND INTO THE REMAINDER OF THE AREA THIS AFTN.
CAPE VALUES RISE TO AROUND 1000 J/KG THIS AFTN INLAND FROM LAKE ERIE
ALTHOUGH 0-6KM SHEAR VALUES ONLY 20-30KT. NOT TOO EXCITED ABOUT
SEVERE WEATHER TODAY...ESPECIALLY SINCE CLOUDS WILL LIKELY BE
FILTERING INTO THE AREA THIS MORNING WITH THE CONVECTION OVER MI.
PLUS...BESIDES THE FRONTAL FORCING...OTHER DYNAMICS ARE NOT THAT
GREAT WITH BEST DPVA N OF THE AREA. HOWEVER...ANY THUNDERSTORM THAT
DOES DEVELOP THIS AFTN WILL NEED TO BE WATCHED FOR HAIL DUE TO WET
BULB ZERO LEVELS AROUND 9500 FT AND. MAIN CONCERN MAY ACTUALLY END
UP BEING WIND IF INSTABILITY BECOMES SUFFICIENT ENOUGH. ALTHOUGH
SHEAR IS SOMEWHAT MARGINAL...MID LVL FLOW OF AROUND 50 KT PARALLEL
TO THE FRONT MAY ALLOW FOR LINE SEGMENTS WITH LOCALIZED BOW
SEGMENTS. AGAIN...THIS DEPENDS ON THE AMT OF INSTABILITY TODAY. BEST
CHANCE FOR BETTER INSTABILITY WILL BE SOUTH AND WEST MAINLY DUE TO
THE FACT THAT AREA WILL BE IN SUNSHINE LONGER TODAY THAN THE N. WILL
GO WITH CAT POPS EVERYWHERE...MAINLY DURING THE AFTN ALL PLACES
EXCEPT WITH NW WHICH WILL HAVE WORDING OF LATE MORNING AND AFTN. WL
ALSO BE BREEZY/GUSTY TODAY WITH MIXING UP TO ABOUT 5000 FT.
CERTAINLY THINK GUSTS TO 35 MPH ARE NOT UNREASONABLE FOR TODAY.

BEHIND THE FRONT...IT WILL DRY OUT RATHER QUICKLY BY 06Z. WL GO WITH
LINGERING SHOWERS/THUNDER THIS EVENING...OTHERWISE WILL DRY OUT
COMPLETELY BY MORNING. HIGH PRES BUILDS INTO THE AREA FOR THU GIVING
SUNNY BUT COOL CONDITIONS WITH 850MB TEMPS DROPPING TO 0 TO +4C AND
NE SFC FLOW. WL CONTINUE DRY THU NIGHT...ALTHOUGH THERE WILL BE SOME
INCREASING CLOUDS AHEAD OF THE DEVELOPING SYSTEM OVER THE PLAINS.

.LONG TERM (FRI THRU TUE)...
THE NAM AND GFS ARE IN GOOD AGREEMENT IN SHOWING A PIECE OF ENERGY
BREAKING OFF OF THE UPPER LOW OVER THE INTERMOUNTAIN WEST...AND
PHASING WITH ENERGY DIVING OUT OF THE UPPER MIDWEST THU INTO FRI.
THIS WILL INDUCE CYCLOGENESIS OVER THE CENTRAL PLAINS...WITH THE LOW
MOVING THRU THE OHIO VALLEY FRI/FRI NIGHT AND INTO THE NE STATES
SAT. NAM AND GFS IN REMARKABLE AGREEMENT WITH LOW BEING OVER BUF AT
12Z SAT. THEY DIFFER SLIGHTLY WITH STRENGTH...BUT IDEA IS CERTAINLY
THERE FOR A DECENT PCPN EVENT FRI INTO SAT. IN FACT...THE 12Z ECMWF
HAS ALSO SHIFT WEST AND THE CANADIAN EVEN HAS A STRONG LOW OVER NE
OH. WITH MDLS BEING IN FAIRLY GOOD AGREEMENT...HAVE OPTED TO GO WITH
50 POPS FRI/FRI NIGHT FOR THE ENTIRE AREA AS THERE WILL BE A STRONG
GULF CONNECTION AND AREA WILL BE IN FAVORABLE COLD CONVEYOR BELT
REGION ON THE N-NW SIDE OF THE LOW. THOUGHT ABOUT LKLY POPS ON
FRI/FRI NIGHT...BUT GFS IS A LITTLE DRIER INITIALLY...AND WITH LOW
MOVING SO CLOSE...AM A LITTLE CONCERNED THAT THE DRY SLOT COULD
INFLUENCE THE REGION A LITTLE FRI NIGHT. WL CONTINUE WITH CHC POPS
INTO SATURDAY WITH WRAP AROUND MOISTURE. INTERESTING THAT BOTH
MODELS SHOW VERY COLD 850MB TEMPS BY SAT MRNG (GFS AROUND -8C...NAM
AROUND -2C). GFS WOULD CERTAINLY IMPLY SOME SNOW (YES...SNOW)...WITH
THE ETA/CANADIAN STILL RAIN. RIGHT NOW...THINKING IS TO GO WITH A
POSSIBLE MIX WITH SNOW LATE FRI INTO SAT MRNG...THEN AGAIN SAT
NIGHT. THIS TIME OF YEAR IT IS TOUGH TO KEEP PCPN EVEN A MIXTURE OF
RAIN/SNOW DURING THE DAYLIGHT HOURS WITH STRONG INSOLATION EVEN WITH
CLOUDS. NOW LOOKS LIKE THE WEEKEND WILL END UP BEING QUITE WET WITH
THE UPR SYSTEM BECOMING CLOSED OFF AND BASICALLY NOT MOVING THRU
MONDAY AND PLENTY OF WRAP AROUND MOISTURE. OVERALL...IT NOW LOOKS
LIKE THE EXTENDED WL BE QUITE WET AND COOL.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

&&

SHORT TERM...MRD
LONG TERM...MRD
AVIATION...OUDEMAN
Hazardous weather outlook, Apr 20, 4:20 AM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
520 AM EDT WED APR 20 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-211200-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
520 AM EDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT TODAY.
SOME OF THE STORMS MAY HAVE GUSTY WINDS AND SMALL HAIL. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...MAINLY INLAND
FROM LAKE ERIE. IF SEVERE THUNDERSTORMS DO DEVELOP...THE GREATEST
THREAT WILL BE WIND GUSTS GREATER THAN 55 MPH AND/OR HAIL AT LEAST
THREE QUARTERS OF AN INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IF THUNDERSTORMS
BECOME WIDESPREAD AND SEVERE.

MRD

The radar

The Cleveland radar (KCLE), 116 km away, was scanning. The volume nearest the first event began at 13:33 UTC.

Open the radar archive at this moment

Event by event

18 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Crawford

When
April 20, 8:35 AM EST
Where
Crawford County, Bucyrus
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.800, -82.983

Penny size hail was observed two miles southwest of Bucyrus.

Hail, Richland

When
April 20, 9:10 AM EST
Where
Richland County, Shelby
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.883, -82.650

Penny size hail was observed near Shelby.

Hail, Holmes

When
April 20, 11:00 AM EST
Where
Holmes County, Glenmont
Measured
1 in hail
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.517, -82.100

Penny to quarter size hail was observed.

Hail, Sandusky

When
April 20, 2:00 PM EST
Where
Sandusky County, Gibsonburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.383, -83.333

Penny size hail was observed.

Hail, Erie

When
April 20, 2:03 PM EST to 2:06 PM EST
Where
Erie County, Sandusky
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.450, -82.717

Penny size hail was observed.

Hail, Erie

When
April 20, 2:25 PM EST
Where
Erie County, Castalia
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.400, -82.817

Penny size hail was observed northeast of Castalia.

Hail, Cuyahoga

When
April 20, 2:38 PM EST to 2:42 PM EST
Where
Cuyahoga County, Lakewood
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.483, -81.800

Nickel size hail was observed.

Hail, Lorain

When
April 20, 2:52 PM EST
Where
Lorain County, Grafton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.283, -82.067

Penny size hail was observed.

Thunderstorm Wind, Portage

When
April 20, 3:35 PM EST
Where
Portage County, Windham
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.233, -81.050

Several trees were downed.

Hail, Erie

When
April 20, 3:40 PM EST
Where
Erie County, Huron
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.383, -82.550

Penny size hail was observed.

Hail, Medina

When
April 20, 3:40 PM EST
Where
Medina County, Medina
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.133, -81.867

Penny size hail was observed just southeast of Medina.

Thunderstorm Wind, Trumbull

When
April 20, 3:45 PM EST
Where
Trumbull County, Newton Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.183, -80.983

Thunderstorm winds downed one tree and one large limb.

Thunderstorm Wind, Summit

When
April 20, 3:45 PM EST to 4:30 PM EST
Where
Summit County, Tallmadge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.100, -81.433

Thunderstorm winds downed trees in Tallmadge and Copley.

Hail, Wyandot

When
April 20, 4:00 PM EST
Where
Wyandot County, Carey
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.950, -83.367

Penny size hail was observed.

Thunderstorm Wind, Mahoning

When
April 20, 4:00 PM EST
Where
Mahoning County, Youngstown
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.067, -80.650

Several large limbs were downed in Youngstown.

Hail, Huron

When
April 20, 4:20 PM EST
Where
Huron County, Greenwich
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.033, -82.517

Penny size hail was observed.

Hail, Holmes

When
April 20, 4:45 PM EST
Where
Holmes County, Holmesville
Measured
0.75 in hail
Property damage
$2,000
Reported by
POST OFFICE
Coordinates
40.633, -81.933

Penny size hail covered the ground.

Hail, Portage

When
April 20, 4:45 PM EST
Where
Portage County, Kent
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.150, -81.350

Nickel size hail was observed.

Hail, Richland

When
April 20, 4:58 PM EST
Where
Richland County, Shiloh
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.967, -82.600

Penny size hail was observed.

Thunderstorm Wind, Holmes

When
April 20, 5:00 PM EST
Where
Holmes County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
DEPT OF HIGHWAYS
Coordinates
40.550, -81.933

Thunderstorm winds downed many large tree limbs across county.

Hail, Hancock

When
April 20, 5:17 PM EST
Where
Hancock County, Findlay
Measured
1.5 in hail
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
41.033, -83.650

Walnut size hail was observed near Findley. Several vehicles were damaged.

Hail, Seneca

When
April 20, 5:30 PM EST
Where
Seneca County, Central Portion
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.117, -83.117

Penny size hail was observed over the south-central portion of the county.

Thunderstorm Wind, Ashland

When
April 20, 5:35 PM EST
Where
Ashland County, Ashland
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.867, -82.300

Several large limbs along with a few signs were blown down just north of Ashland.

Hail, Wyandot

When
April 20, 5:40 PM EST
Where
Wyandot County, Upper Sandusky
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.833, -83.283

Penny size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448433, 5448434, 5448732, 5448438, 5448435, 5448436, 5448437, 5448439, 5448741, 5448728, 5448742, 5448729, 5448730, 5448734, 5448743, 5448744, 5448733, 5448737, 5448738, 5448731, 5448736, 5448735, 5448740, 5448739.